Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 17, 2002, 1:51 PM CDT for Clay County, Overton County, Pickett County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2002, 1:51 PM CDT (18:51 UTC)
- Expired
- May 17, 2002, 2:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Clay County, TN, Overton County, TN, Pickett County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:52 PM CDT | Hail 2 | Celina, TN | Sheriff's office reported ahil the size of a hen egg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 171851 SVRBNA TNC027-133-137-171930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 150 PM CDT FRI MAY 17 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY OVERTON COUNTY PICKETT COUNTY * UNTIL 230 PM CDT * AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CELINA...OR 14 MILES SOUTH OF TOMPKINSVILLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CELINA AROUND 155 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...DAMAGING HAIL...DEADLY LIGHTNING AND HEAVY DOWNPOURS. $$ LAT...LON 3658 8570 3641 8566 3646 8497 3671 8502
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:56 AM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 17, 9:56 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FFA NATIONAL WEATHER SERVICE NASHVILLE TN 920 AM CDT FRI MAY 17 2002 THUNDERSTORM COMPLEX HAS BEEN AFFECTING EXTREME NORTHWEST COUNTIES THIS MORNING. NO FLOODING REPORTED YET...BUT GROUND IS GETTING PRIMED FOR PROBLEMS TO QUICKLY DEVELOP. ETA/MESOETA AND SOMEWHAT AVN SUGGEST GREATEST LOW LEVEL CONVERGENCE COUPLED WITH UPPER LEVEL DIVERGENCE WILL REMAIN OVER OUR NORTHWEST ZONES MOST OF THE DAY...UNTIL WAVE AND FRONT GET MOVING THROUGH THE AREA. WILL GO WITH A FLOOD WATCH THROUGH THE REST OF THE DAY FOR AREAS GENERALLY NORTH OF INTERSTATE 40 AND WEST OF INTERSTATE 65...NOT INCLUDING NASHVILLE FOR NOW. COULD BE VERY LATE AFTERNOON BEFORE ANY RAIN AT ALL REACHES SOUTHEAST COUNTIES OF THE FORECAST AREA. OTHERWISE...SOME CHANCE FOR SEVERE WEATHER ALTHOUGH INSTABILITY MAY BE SOMEWHAT LIMITED BY CLOUDS AND PRECIPITATION. LOOK FOR AN UPDATE BEFORE 10 AM WITH THESE AND A FEW OTHER MINOR CHANGES. .BNA...FLOOD WATCH UNTIL MIDNIGHT NORTHWEST MID TN. SH
In the hours before
Local storm report, May 17, 11:00 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1100 AM CDT FRI MAY 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM 5 SW DOVER TN FLOOD
05/17/02 STEWART LAW ENFORCEMENT REPORTED
WATER SEVERAL INCHES DEEP
ON COX HOLLOW ROAD
JLMThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 9:20 AM CDT | Flash Flood Warning | OHX | Stewart | 3 hr |
| May 17, 1:11 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 34 min |
| May 17, 2:48 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 27 min |
| May 17, 3:46 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Overton, Pickett | 44 min |
| May 17, 4:32 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 58 min |
| May 17, 5:04 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 56 min |
| May 17, 5:11 PM CDT | Severe Thunderstorm Warning | OHX | Giles | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.